Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 17, NWS Nashville, TN

March 19, 2018Giles County, Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 19, 2018, 6:06 PM CDT for Giles County, Lawrence County, Tennessee. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2018, 6:06 PM CDT (23:06 UTC)
Expired
Mar 19, 2018, 6:30 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Giles County, TN, Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 97 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 6:21 PM CDTHAIL 17 Ese Minor Hill, TNTSPOTTER REPORT AND PHOTO OF QUARTER SIZE HAIL ON BETHEL PROSPECT ROAD IN PROSPECT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 3:28 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WUUS54 KOHX 192306
SVROHX
TNC055-099-192330-
/O.NEW.KOHX.SV.W.0017.180319T2306Z-180319T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
606 PM CDT MON MAR 19 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lawrence County in Middle Tennessee...
  Southern Giles County in Middle Tennessee...

* Until 630 PM CDT

* At 605 PM CDT, a severe thunderstorm was located 8 miles east of
  Lexington, or 17 miles southwest of Pulaski, moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ardmore, Elkton, Minor Hill and Prospect. 

This includes Interstate 65 between mile markers 1 and 10.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for Middle
Tennessee.

LAT...LON 3500 8735 3508 8735 3515 8683 3499 8684
TIME...MOT...LOC 2305Z 260DEG 52KT 3500 8724 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Whitehead
1 follow-up statement
782 
WWUS54 KOHX 192318
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
618 PM CDT MON MAR 19 2018

TNC099-192327-
/O.CAN.KOHX.SV.W.0017.000000T0000Z-180319T2330Z/
Lawrence TN-
618 PM CDT MON MAR 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. therefore the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for Middle
Tennessee.

LAT...LON 3500 8721 3509 8721 3515 8683 3499 8684
TIME...MOT...LOC 2317Z 260DEG 52KT 3503 8702 

$$

TNC055-192330-
/O.CON.KOHX.SV.W.0017.000000T0000Z-180319T2330Z/
Giles TN-
618 PM CDT MON MAR 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN GILES COUNTY...

At 617 PM CDT, a severe thunderstorm was located 10 miles west of
Ardmore, or 11 miles south of Pulaski, moving east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ardmore, Elkton, Minor Hill and Prospect. 

This includes Interstate 65 between mile markers 1 and 10.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for Middle
Tennessee.

LAT...LON 3500 8721 3509 8721 3515 8683 3499 8684
TIME...MOT...LOC 2317Z 260DEG 52KT 3503 8702 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:35 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 19, 3:35 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
335 PM CDT Mon Mar 19 2018

.DISCUSSION...

Band of thunderstorms now spreading across western parts of the
Mid-State will continue eastward for the remainder of the
afternoon and evening, brining along the likelihood of isolated
severe weather. Damaging straight line winds, large hail and
possible tornadoes are expected, and you should listen for any
possible warnings that might be issued for your area for the rest
of the day and this evening.

After the storms clear out late this evening, you can expect
temperatures to start falling. Temperatures will fall during the
day tomorrow, under a cloudy sky, with readings dropping through
the 40s, and reaching the upper 30s most areas by 00z/Wed.

Looks like temperatures will cool sufficiently Tuesday night and
early Wednesday to allow for at least a brief period of wet snow,
especially along the favored areas of the Highland Rim and
Cumberland Plateau. A Winter Weather Advisory may need to be
issued for some parts of the Mid-State later tonight or tomorrow.
Right now, it looks like the Highland Rim could pick up a quick
inch or so, with mainly just trace amounts elsewhere.

Just like our last quickie snow event, temperatures will warm
quickly under a March sun on Wednesday, as the clouds clear, with
highs forecast to range from the lower 40s east to the lower 50s
west. So, any snow that falls will be here and gone in a hurry.

Thursday still looks dry. However, after that, it looks like an
unsettled period of weather from Friday on through early next
week. Doesn't look like much of any chance for thunder until,
perhaps, Sunday and Monday, when CAPEs increase just south of a
stalled front near the KY/TN line.

Temperatures will be mild throughout the extended period, with
highs in the mid 50s to mid 60s most areas from Friday through
next Monday. Lows will be mainly in the 40s and lower 50s.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Cold front is poised to move across Middle
Tennessee late this afternoon and evening. Scattered showers and a
few storms have formed in the pre-frontal air mass, although
temperatures remain a little cool and the atmosphere has not yet
achieved the instability needed for severe storms. Do expect
additional warming to take place, mainly across southern Middle
Tennessee, and storms will likely move through later this
afternoon and into the evening (at CSV). Look for POP's to
diminish overnight, with a post-frontal shortwave bringing low
clouds into the mid state tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      47  49  33  53  31 /  80  60  40  10   0
Clarksville    42  44  31  51  30 /  70  60  30   0   0
Crossville     47  51  30  42  25 /  90  60  80  40   0
Columbia       47  49  33  52  31 /  80  50  30   0   0
Lawrenceburg   47  49  33  52  30 /  90  50  30   0   0
Waverly        45  45  33  52  32 /  70  50  30   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......19
AVIATION........08
Hazardous weather outlook, Mar 19, 5:07 AM CDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
507 AM CDT Mon Mar 19 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-201000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
507 AM CDT Mon Mar 19 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

The development of severe thunderstorms is expected by the early
afternoon hours across western portions of Middle Tennessee. The
potential for development of severe thunderstorms will spread
eastward into central portions of Middle Tennessee as the
afternoon hours progress. The potential for severe thunderstorms
will continue across eastern portions of Middle Tennessee
including the Cumberland Plateau Region through the mid evening
hours. Main threats from severe thunderstorms that do develop
will be straight line damaging winds, large hail, and isolated
strong tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon into the mid
evening hours tonight.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds >50 mph (Measured)
Structural Damage
Trees or Powerlines Down

31

In the hours before

Special weather statement, Mar 19, 2:31 PM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Nashville TN
231 PM CDT MON MAR 19 2018

TNZ005-191945-
Stewart TN-
231 PM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STEWART COUNTY UNTIL 245
PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Dover, moving northeast at 65 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Land Between The Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If near Land Between the Lakes, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3666 8785 3663 8785 3664 8764 3650 8804
      3652 8804 3656 8803 3664 8806 3666 8807
      3668 8807
TIME...MOT...LOC 1930Z 221DEG 59KT 3661 8797

Whitehead
Special weather statement, Mar 19, 5:52 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
552 PM CDT MON MAR 19 2018

TNZ094-095-192315-
Lawrence TN-Giles TN-
552 PM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE AND
SOUTHWESTERN GILES COUNTIES UNTIL 615 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, or 15 miles south of Lawrenceburg, moving east at 50 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Loretto, St. Joseph, Minor Hill, Goodspring and Prospect.

A tornado watch remains in effect until 1100 PM CDT for Middle
Tennessee.

LAT...LON 3500 8749 3509 8750 3518 8703 3499 8695
TIME...MOT...LOC 2251Z 259DEG 43KT 3502 8739

Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 2:31 PM CDTSpecial Weather StatementOHXStewart14 min
Mar 19, 3:43 PM CDTSevere Thunderstorm WarningOHXRobertson32 min
Mar 19, 5:25 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner21 min
Mar 19, 5:52 PM CDTSpecial Weather StatementOHXGiles23 min
Mar 19, 6:29 PM CDTSevere Thunderstorm WarningOHXGiles16 min
Mar 19, 6:49 PM CDTSpecial Weather StatementOHXClay, Jackson41 min
Mar 19, 6:51 PM CDTSpecial Weather StatementOHXCannon24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.